SESSION TITLE: Critical Care Student/Resident Case Report Posters II
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Levetiracetam is an antiepileptic drug generally well tolerated. Although rhabdomyolysis has been associated with multiple medications it has not been associated with Levetiracetam.
CASE PRESENTATION: A 30 years old male with autistic disorder was brought to the emergency department for two episodes of new onset generalized tonic clonic seizure at home. He had no fever or headache. Review of the other systems were negative. Patient lives with his mother and there was no history of alcohol or drug use. Neurological examination was normal. All other system examination was normal. His complete blood count, comprehensive metabolic panel and electrolytes were normal. Creatinine kinase (CK) was mildly elevated at 605 IU/L. Urine toxicology and alcohol level was negative. Neuroimaging with both computed tomography of the head and magnetic resonance imaging of brain were unremarkable. Patient was started on Levetiracetam on the day of admission and had no further episodes of seizures during his whole hospital stay and was always alert. However on day 2 of admission his CK increased to 2996 IU/L and this was attributed to the seizure he had before admission and patient was hydrated. On day 3 of hospital stay his CK dramatically increased to 33396 IU/L and peaked to 37622IU/L on day 4. Levetiracetam was discontinued and his CK decreased to 5474 IU/L within 2 days and normalized in total of 4 days. His thyroid stimulating hormone was normal. Patient was discharged home and he was followed up for 2 years without any further episodes of rhabdomyolysis. Levetiracetam induced rhabdomyolysis was considered as most likely cause considering temporal relationship, plausibility and coherence with current knowledge
DISCUSSION: Elevated CK can occur due to rhabdomyolysis, stroke, myocardial infarction, Muscular dystrophies, myositis and myopathies. Rhabdomyolysis is not mentioned in the adverse event profile of the levetiracetam medication literature. There is only one reported case of rhabdomyolysis due to levetiracetam and therefore is an extremely rare adverse event.
CONCLUSIONS: Though rhabdomyolysis is a rare adverse event monitoring of CK levels after Levetiracetam initiation may be prudent to avoid complications.
Reference #1: Hisanao Akiyama, Yoshiteru Haga, Naoshi Sasaki, Toshiyuki Yanagisawa, Yasuhiro Hasegawa. A case of rhabdomyolysis in which levetiracetam was suspected as the cause. Epilepsy & Behavior Case Reports. Volume 2, 2014, Pages 152-155
DISCLOSURE: The following authors have nothing to disclose: Bhradeev Sivasambu, Meera Yogarajah
No Product/Research Disclosure Information